A 63-year-old man admitted to hospital for the management of a frontal lobe abscess developed elevated liver enzymes within 48 hours of receiving meropenem. Liver enzymes reached a maximum at 5 days postadministration of meropenem, with alanine aminotransferase 1160 U/L, aspartate aminotransferase 787 U/L, alkaline phosphatase 297 U/L and gamma-glutamyltransferase 252 U/L. Meropenem was ceased and liver function normalised. Meropenem was administered for a second time later in the patient’s admission and again the patient developed rapidly increasing liver enzymes, with a mixed hepatocellular/cholestatic pattern. Other possible causes of liver injury were excluded following extensive investigations, and the patient’s liver enzymes continued to normalise following meropenem discontinuation. The patient was asymptomatic during the admission and was transferred to a rehabilitation facility. This case demonstrates that meropenem can cause severe liver injury and that early recognition of drug-induced liver injury is important.
- hepatitis other
- unwanted effects/adverse reactions
Statistics from Altmetric.com
Contributors TT: drafted the manuscript, updated the manuscript and provided patient care as the Infectious Diseases House Officer providing ward consults. HW: provided patient care as the Infectious Diseases Physician providing ward consults, and reviewed and updated the manuscript. AR: reviewed and updated the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.